Nebraska, 2025Drought in Nebraska, January 1 to 31, 2025
January 1 to 31, 2025 · NWS LBF · 21 events in 21 counties and zones
Moderate (D1) drought conditions expanded somewhat into portions of southwestern Nebraska in January. Across the remainder of western and north central Nebraska, drought conditions remained unchanged during the month of January.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate (D1) drought conditions expanded somewhat into portions of southwestern Nebraska in January. Across the remainder of western and north central Nebraska, drought conditions remained unchanged during the month of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 31, 10:41 PM CST, 1 hour 19 minutes earlier. Its key messages:
- Ringing in the New Year with seasonal temperatures in the 30s to low-40s on Wednesday. However, much colder air will usher in below normal temperatures for the latter end of the week and beyond.
- A quick moving system will bring light snow showers to portions of the Panhandle and areas east of Highway 281 Wednesday night into Thursday morning with accumulations of 1" or less expected.
- Large system poised to be at least nearby the local area this weekend. Uncertainties on the strength and progression of this system continue to result in low confidence on where and how much snow is expected. Continue to monitor the forecast.
Area forecast discussion, Dec 31, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1041 PM CST Tue Dec 31 2024
.KEY MESSAGES...
- Ringing in the New Year with seasonal temperatures in the 30s
to low-40s on Wednesday. However, much colder air will usher
in below normal temperatures for the latter end of the week
and beyond.
- A quick moving system will bring light snow showers to
portions of the Panhandle and areas east of Highway 281
Wednesday night into Thursday morning with accumulations of 1"
or less expected.
- Large system poised to be at least nearby the local area this
weekend. Uncertainties on the strength and progression of
this system continue to result in low confidence on where and
how much snow is expected. Continue to monitor the forecast.
&&
.SYNOPSIS...
Issued at 201 PM CST Tue Dec 31 2024
Recent GOES-16 WV imagery and RAP 500-mb analysis showed a trough of
low pressure over southern portions of the Hudson Bay, extending
southwest into the Upper Midwest and northern Plains. A robust upper-
level shortwave was moving northeast across the Ohio River
Basin. Upper-level ridging was apparent over the west coast with
a weak PV anomaly ejecting east out of the Intermountain West.
All of these features combined has resulted in northwesterly
flow aloft across western and north central Nebraska. At the
surface, high pressure was building in across the region with 2
PM CT temperatures ranging from 24 degrees at Gordon to 34
degrees at North Platte. A stratus deck has been slow to burn
off from west to east with high level clouds moving in from the
west. Yesterday and last night's system resulted in icy and snow
covered roadways over portions of north central Nebraska as
rain that occurred earlier in the day froze through the evening
and overnight. With the persistent cloud cover and temperatures
struggling to get above freezing for these areas, limited
melting has occurred. Looking at recent NDOT cameras, continue
to urge travelers to use caution across north and north central
Nebraska.
We are closing 2024 out with very mild conditions and zero
measurable snowfall for North Platte this 2024-2025 winter
season. Interestingly, as it stands now (not including today's
CLI report), LBF has tied for the 4th warmest December on
record with an average temperature of 35 degrees.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 201 PM CST Tue Dec 31 2024
Clouds will continue to clear out across north central Nebraska
overnight as temperatures fall into the low to mid teens. It
will be a pleasant day to ring in the New Year with temperatures
ranging from low to mid-30s over northwest and north central
Nebraska where snowfall recently occurred to the low-40s further
south. Skies will remain partly sunny with clouds increasing
from the west into the evening ahead of an approaching
disturbance. Surface low pressure will organize over central
Montana tonight with an attendant stationary front draping
southeast into the Nebraska Panhandle by Wednesday morning. As
the surface low advances southeast into the local area through
the day, mid-level warm air advection (WAA) and frontogenetical
forcing will increase behind the boundary western and north
central Nebraska. This will provide focus for flurries and light
snow showers to the Panhandle and areas generally east of
Highway 281. Short term model guidance continues to trend down
on snow accumulations for the previously mentioned areas.
Greatest potential for >0.5" resides along and east of Highway
281 and north of Highway 20, with the 12Z Tue run of NBM, LREF,
and HREF Probabilities of >1" Snowfall falling down to 20% or
less. Given this, light accumulations less then 1" are
anticipated with most locations only seeing a dusting at best.
Behind this quick hitting disturbance, surface high pressure
will begin to dig south out of Canada and Wednesday night
temperatures being comparable to tonight, generally in the low
to mid teens.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 201 PM CST Tue Dec 31 2024
Despite remaining near normal for the start of January, Thursday
will mark the start of a trend towards much colder temperatures for
this weekend and next week. Daytime highs on Thursday will range
from the 20s across north central Nebraska to upper-30s across
southwest Nebraska. On Friday, upper-level ridging will attempt to
build in from the western US ahead of a deepening upper-level trough
over the cost of the Pacific Northwest. As this trough swings
southeast through the Four Corners into the southern Plains early
Sunday, surface low pressure will develop over northeast New Mexico,
becoming vertically staked in the process. This system will track
east-northeast into Oklahoma on Sunday, exiting into the Mid-
Mississippi Valley on Monday. A lot of questions remain in regards
to the evolution and strength of this system which will have impacts
on where and how much snow is expected. Model guidance continues to
highlight the heavier precipitation to occur further south and east
of the area. Fortunately, the cold temperatures will boost
confidence on if we do indeed see any precipitation with this
system, we can expect to see all snow. WPC's Probabilistic WSSI
highlights the potential for winter weather impacts for areas along
and east of Highway 83 with a 20 to 30% probability for minor
impacts Saturday into Sunday. All this to say, light snow will be
the main story Saturday into Sunday but how much and precise
locations remains low confidence at this time. Those with travel
interests for this period should check future forecasts as the
details become more certain, especially if traveling south or east
into the Midwest. The colder airmass will certainly be felt this
weekend into next week with highs struggles to get out of the
10s and 20s with lows in the single digits.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1040 PM CST Tue Dec 31 2024
VFR conditions with some mid/high clouds at TAF sites expected
to persist through tonight. Any hints at a bloom of low
stratus/fog across the sandhills overnight is limited to less
than a 20 percent chance to affect KVTN so will not include a
mention. Toward the end of the valid period some lower CIGs with
some snow may move into northern Nebraska but given some
uncertainty in timing will not include any mention with this TAF
issuance.
Winds will generally be light at 10kt or less through Wednesday
though there may be some low end gusts at or below 20kt during
the afternoon mainly south of Highway 2 at KLBF.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...MBS
Hazardous weather outlook, Dec 31, 3:04 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CST Tue Dec 31 2024
NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CST Tue Dec 31 2024 /204 PM MST Tue Dec 31 2024/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
No Hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will be an increased threat for light snow across the area
Saturday into Sunday. At this time, only light accumulations are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Eastern Cherry
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over almost all of eastern Cherry County through the end of January. A small pocket of extreme (D3) drought continued in the Valentine vicinity through the end of the month. The cooperative observer at Valentine Lakes NWR reported 0.27 inches of precipitation in January. This 0.17 inches below the normal of 0.44 inches. Valentine reported 0.23 inches of precipitation for January which was 0.09 inches below the normal of 0.32 inches.
Drought, Keya Paha
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Keya Paha County through the end of January. The cooperative observer at Springview 2NW reported 0.20 inches of precipitation in January.
Drought, Brown
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Brown County through the end of January. The cooperative observer at Elsmere 9ENE reported 0.10 inches of precipitation in January. This was 0.44 inches below the normal of 0.54 inches. The cooperative observer at Ainsworth reported 0.18 inches of precipitation in January. This was 0.24 inches below the normal of 0.42 inches.
Drought, Rock
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Rock County through the end of January.
Drought, Boyd
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Boyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Boyd County through the end of January.
Drought, Holt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Holt County through the end of January. The cooperative observer at Atkinson 3SW reported 0.25 inches of precipitation for January. This was 0.15 inches below the normal of 0.40 inches. The cooperative observer at O'Neill reported 0.28 inches of precipitation for January. This was 0.18 inches below the normal of 0.46 inches.
Drought, Thomas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Thomas County through the end of January.
Drought, Blaine
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Blaine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Blaine County through the end of January.
Drought, Loup
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Loup forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Loup County through the end of January.
Drought, Garfield
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over far western and northern portions of Garfield County through the end of January. The cooperative observer at Burwell reported 0.13 inches of precipitation for January. This was 0.38 inches below the normal of 0.51 inches. The cooperative observer at Ericson 8WNW reported 0.40 inches of precipitation for January. This was 0.12 inches below the normal of 0.52 inches.
Drought, Wheeler
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over the northern half of Wheeler County through the end of January. The cooperative observer at Bartlett 1W reported 0.10 inches of precipitation for the month of January. This was 0.66 inches below the normal of 0.76 inches.
Drought, McPherson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over northeastern, far eastern and far northwestern portions of McPherson County through the end of January.
Drought, Logan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Logan County through the end of January. The cooperative observer at Stapleton 5W reported 0.36 inches of precipitation for January. This was 0.23 inches below the normal of 0.59 inches.
Drought, Custer
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Severe (D2) drought condition persisted over almost all of Custer County through the end of January. Moderate (D1) drought continued over far southeastern portions of the county through the end of the month. The cooperative observer at Callaway 8WSW reported 0.22 inches of precipitation for January. The cooperative observer at Broken Bow 2W reported 0.12 inches of precipitation for January. This was 0.20 inches below the normal of 0.32 inches. At the Broken Bow Airport, 0.02 inches of precipitation fell in January. This was 0.33 inches below the normal of 0.35 inches.
Drought, Lincoln
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over northeastern Lincoln County through the end of January. The cooperative observer at Hershey 5SSE reported 0.09 inches of precipitation for January. This was 0.14 inches below the normal of 0.23 inches. The cooperative observer at Brady reported 0.33 inches of precipitation for the month of January. At Wallace 2W, 0.29 inches of precipitation fell in January. This was 0.01 inches below the normal of 0.30 inches. At the North Platte Regional Airport, 0.28 inches of precipitation fell in January. This was 0.11 inches below the normal of 0.39 inches.
Drought, Sheridan
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued across northwestern Sheridan County through the end of January. This area of extreme (D3) drought conditions was roughly north of a line from just north of Antioch, to just south of Gordon. South of this line, severe (D2) drought continued through the end of January. The cooperative observer at Gordon 6N reported 0.60 inches of precipitation for January. This was 0.08 inches above the normal of 0.52 inches. The cooperative observer at Ellsworth 2W reported 0.28 inches of precipitation for January. This was 0.01 inches above the normal of 0.27 inches.
Drought, Western Cherry
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across most of western Cherry County through the end of January. Across far northwestern portions of western Cherry County, extreme (D3) drought conditions continued through the end of the month. The cooperative observer at Kilgore 1NE reported 0.99 inches of precipitation for January.
Drought, Grant
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Grant County through the end of January.
Drought, Hooker
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Hooker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over all of Hooker County through the end of January.
Drought, Garden
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over the northern 2/3rds of Garden County through the end of January. The cooperative observer at Lisco reported 0.78 inches of precipitation for January. This was 0.31 inches above the normal of 0.47 inches. The cooperative observer at Crescent Lakes NWR reported 0.46 inches of precipitation for the month. This was 0.17 inches above the normal of 0.29 inches. The cooperative observer at Oshkosh 8SW reported 0.39 of precipitation for the month. This was 0.08 inches above the normal of 0.31 inches. The cooperative observer at Oshkosh reported 0.48 inches of precipitation in January. This was 0.23 inches above the normal of 0.25 inches. The cooperative station at Oshkosh 10NE reported 0.42 inches of precipitation in January.
Drought, Arthur
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over the northern half of Arthur County through the end of January. The cooperative observer at Arthur reported 0.12 inches of precipitation in January. This was 0.24 inches below the normal of 0.36 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, January 1 to 31, 202519 events
- Drought in Tennessee, January 1 to 31, 202517 events
- Drought in Texas, January 1 to 31, 202516 events
- Drought in North Dakota, January 1 to 31, 202515 events
- Flooding and High Wind in California, January 1 to 4, 2025$1,000 · 13 events
- Lake-Effect Snow and Winter Weather in New York, January 1 to 5, 202512 events
- Drought in New Mexico, January 1 to 31, 202511 events
- Winter Storm and Winter Weather in Vermont, January 1 to 3, 202511 events
- Drought in New Mexico, January 1 to 31, 20259 events
- Drought in Montana, January 1 to 31, 20258 events
- Lake-Effect Snow in New York, January 1 to 5, 20258 events
- Drought in Texas, January 1 to 31, 20257 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233940, 1235084, 1235088, 1235091, 1235093, 1235098, 1235108, 1235132, 1235133, 1235136, 1235139, 1235330, 1235331, 1235339, 1235345, 1233917, 1233920, 1235100, 1235105, 1235320, 1235322.